Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 22, NWS Norman, OK

April 3, 20084 counties in Oklahoma; 5 counties in Texas

NWS Norman, OK issued this red flag warning at Apr 3, 2008, 3:29 AM CDT for 4 counties in Oklahoma; 5 counties in Texas. It took effect at Apr 3, 2008, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 3, 2008, 3:29 AM CDT (08:29 UTC)
In effect from
Apr 3, 2008, 1:00 PM CDT
Expired
Apr 3, 2008, 8:00 PM CDT
In force
7 hr
Issued by
NWS Norman, OK

Counties Beckham County, OK, Greer County, OK, Harmon County, OK, Jackson County, OK, Baylor County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wilbarger County, TX

The radar

The Altus AFB radar (KFDR), 55 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 8.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2008-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2008-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KOUN 030829
RFWOUN

RED FLAG WARNING
NATIONAL WEATHER SERVICE NORMAN OK
329 AM CDT THU APR 3 2008

...RED FLAG WARNING IN EFFECT THIS AFTERNOON FOR PORTIONS OF
SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS...

.A DRYLINE WILL PASS THROUGH THE REGION UNDER THE RED FLAG WARNING
THIS AFTERNOON...RESULTING IN GUSTY WEST WINDS...VERY WARM
TEMPERATURES AND HUMIDITIES LESS THAN 20 PERCENT.

OKZ021-033-034-036-TXZ083>085-087-088-040100-
/O.UPG.KOUN.FW.A.0017.080403T1800Z-080404T0100Z/
/O.NEW.KOUN.FW.W.0022.080403T1800Z-080404T0100Z/
BECKHAM-HARMON-GREER-JACKSON-HARDEMAN-FOARD-WILBARGER-KNOX-BAYLOR-
329 AM CDT THU APR 3 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
WILL DEVELOP. A COMBINATION OF STRONG WINDS...LOW RELATIVE
HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH
POTENTIAL.

$$
JAMES

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Apr 3, 1:00 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Apr 3, 1:00 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
100 AM CDT THU APR 3 2008

CEILINGS AND VISIBILITIES WILL LOWER TO NEAR AIRPORT MINIMUMS
OVERNIGHT AS UPSLOPE PREVAILS AT KLAW/KHBR THROUGH 12Z AND ADVECTION
FOG AND ISENTROPICALLY FORMED DRIZZLE OCCUR AT KOKC/KPNC AND
POSSIBLY KGAG/KWWR. THE ADVECTION FOG MAY PREVAIL THROUGH 15-18Z AT
KLAW/KHBR/KOKC/KPNC BY WHICH TIME CEILINGS AND VISIBILITIES SHOULD
IMPROVE TO EITHER MVF OR VFR WITH INCREASING CHANCES OF CONVECTION
ESPECIALLY AT KSPS AND KOKC IN THE 19-01Z TIMEFRAME.

JAMES

------------------------
936 PM CDT WED APR 2 2008

.UPDATE...
UPDATED THE FORECAST GRIDS TO REFLECT THE DECREASE OF THUNDERSTORM
ACTIVITY ACROSS THE REGION THIS EVENING AS ONLY SCATTERED SHOWERS
WERE STILL OCCURRING OVER NORTH CENTRAL OKLAHOMA. A REDEVELOPMENT
OF STORMS IS STILL POSSIBLE LATE TONIGHT OVER AN AREA MAINLY ALONG
AND EAST OF THE INTERSTATE 35 CORRIDOR. WARMING TEMPERATURES AT
MID LEVELS OCCURRING IN ADVANCE OF THE UPSTREAM WAVE WERE EVIDENT
IN THE EVENING SOUNDINGS OVER WEST TEXAS. WE LOOK FOR THESE WARMER
TEMPERATURES TO SPREAD INTO THE WESTERN HALF OF THE AREA OVERNIGHT
AND THEREBY REDUCE THE CHANCES FOR DEEP CONVECTION. MEANWHILE... WE
ARE SEEING SOME FOG DEVELOP OVER PARTS OF SOUTHWEST OKLAHOMA AND
WESTERN NORTH TEXAS THIS EVENING. WE WILL MENTION FOG OVER THE
CENTRAL AND WEST FOR THE NIGHT... WITH THE CHANCES FOR THE
HEAVIEST FOG BEING IN THE WEST WHERE BETTER LOW LEVEL MOISTURE
ADVECTION WILL ENCOUNTER THE COOLEST SURFACE TEMPERATURES.

&&

.PREV DISCUSSION... /ISSUED 233 PM CDT WED APR 2 2008/

DISCUSSION...
AREA OF SHOWERS AND THUNDERSTORMS WILL CONT TO DEVELOP AND MOVE
NE THE REST OF THIS AFTN INTO TONIGHT. THE WARM MOIST AIR
WILL CONT TO SPREAD NORTHWARD TONIGHT/THU. MEANWHILE... UPR STORM
SYSTEM WILL APPROACH AND MOVE ACROSS THE SOUTHERN/CENTRAL PLAINS
TONIGHT THROUGH THURSDAY. A SFC LOW IS ALSO EXPECTED TO MOVE
ACROSS PARTS OF THE PANHANDLES AND WESTERN OK THU WITH ASSOCIATED
COLD FRONT EXTENDING NE/ENE FROM THE SFC LOW ACROSS PARTS OF
OKLAHOMA AND A DRYLINE EXTENDING SOUTHWARD FROM THE LOW. STILL
SOME QUESTION AS TO THE EXACT LOCATION OF THESE BOUNDARIES THU.
HOWEVER... SHOWERS/THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FA
THU/THU NIGHT WITH SEVERE STORMS LIKELY PRODUCING LARGE HAIL...
DAMAGING WINDS... AND POSSIBLY TORNADOES. AS COLD FRONT MOVES
SOUTHEAST NUMEROUS SHOWERS/THUNDERSTORMS EXPECTED TO DEVELOP ALONG
THE FRONT THU AFTN/NIGHT WHICH COULD PRODUCE HEAVY RAINFALL IN
SOME LOCATIONS. SEVERAL INCHES OF RAIN WILL BE POSSIBLE IN
SOUTHEAST PARTS OF FA SO WILL ISSUE A FLASH FLOOD WATCH FOR LATE
THU INTO THU NIGHT. MEANWHILE... THE DRYLINE MAY ALSO MOVE EAST
ACROSS PARTS OF SOUTHWEST OK/WEST NORTH TEXAS WITH WARM/WINDY/DRY
CONDITIONS EXPECTED TO THE WEST OF THE DRYLINE WHICH MAY LEAD TO
INCREASING WILDFIRE POTENTIAL. WITH THE UNCERTAINTIES IN BOUNDARY
POSITIONS WILL CONT WITH THE FIRE WX WATCH FOR THU AFTN.

MAINLY STAYED WITH GUIDANCE EXCEPT FOR THU NIGHT WHERE INCREASED
POPS IN SE PARTS OF FA. ALSO WENT WITH GFS QPF FOR TONIGHT THRU
THU NIGHT AND ADDED SEVERE/HEAVY RAIN WORDING TO WX GRIDS FOR THU.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  49  69  46  63 /  40  60  50  10
HOBART OK         48  70  44  65 /  30  40  40  10
WICHITA FALLS TX  51  78  47  69 /  30  50  50  10
GAGE OK           49  67  37  65 /  20  20  20   0
PONCA CITY OK     49  64  42  64 /  60  50  40  10
DURANT OK         51  76  53  66 /  40  60  80  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM THURSDAY AFTERNOON THROUGH FRIDAY MORNING
     FOR OKZ032-041>043-046>048-050>052.

     FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR OKZ021-033-034-036.

TX...FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
     EVENING FOR TXZ083>085-087-088.

&&

32/23
Hazardous weather outlook, Apr 2, 9:00 PM CDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT WED APR 2 2008

OKZ004>048-050>052-TXZ083>090-031200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
900 PM CDT WED APR 2 2008

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS THE EASTERN HALF OF
OKLAHOMA. ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED... A FEW
OF THE STRONGER STORMS COULD APPROACH SEVERE LEVELS.

DISCUSSION...
THE LOW LEVEL JET WILL TRANSPORT INCREASING AMOUNTS OF MOISTURE AND
INSTABILITY INTO THE REGION TONIGHT... RESULTING IN A POSSIBILITY OF
SCATTERED THUNDERSTORMS LATE TONIGHT. ALTHOUGH INSTABILITY WILL NOT
BE PARTICULARLY HIGH... A FEW STORMS MAY BE CAPABLE OF PRODUCING
MARGINALLY-SEVERE HAIL. ELSEWHERE... WARMING TEMPERATURES ALOFT OVER
THE WESTERN PARTS OF OKLAHOMA AND NORTH TEXAS WILL LIKELY SUPPRESS
THUNDERSTORM DEVELOPMENT IN THOSE AREAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY APR 3.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE STORMS THURSDAY AND THURSDAY
NIGHT SOUTH AND EAST OF A LINE FROM MUNDAY AND QUANAH TEXAS...TO
MANGUM...OKLAHOMA CITY AND CHANDLER IN OKLAHOMA. A SLIGHT RISK
EXISTS ACROSS THE REMAINDER OF THE AREA.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY MORNING IN ASSOCIATION WITH
THE LOW LEVEL JET... MAINLY ACROSS THE EASTERN HALF OF OKLAHOMA.
THIS ACTIVITY IS EXPECTED TO SHIFT EAST OF THE AREA DURING THE
MORNING HOURS.

BY THURSDAY AFTERNOON... A WARM FRONT WILL BE LIFTING QUICKLY NORTH
ACROSS OKLAHOMA WITH WARM AND VERY UNSTABLE AIR OVERSPREADING THE
AREA. MEANWHILE A COLD FRONT WILL BE MOVING SOUTH THROUGH NORTHWEST
OKLAHOMA WITH A DRYLINE DEVELOPING NEAR THE WESTERN BORDER OF
OKLAHOMA. A SERIES OF UPPER LEVEL DISTURBANCES ARE FORECAST TO MOVE
ACROSS THE RISK AREAS DURING THE AFTERNOON AND EVENING RESULTING IN
WIDESPREAD THUNDERSTORM DEVELOPMENT ALONG THESE BOUNDARIES. VERTICAL
SHEAR AND INSTABILITY PROFILES WILL BE CONDUCIVE FOR SUPERCELLS...
ESPECIALLY ACROSS THE MODERATE RISK AREA...WHERE VERY LARGE
HAIL...DAMAGING STRAIGHT LINE WINDS AND TORNADOES WILL BE POSSIBLE.

EXTREMELY HEAVY RAIN MAY ALSO OCCUR THURSDAY NIGHT...MAINLY EAST OF
INTERSTATE 35 AND SOUTH OF INTERSTATE 44...WHERE SEVERAL INCHES OF
RAIN ARE POSSIBLE.

OTHER HAZARDOUS WEATHER...
FAVORABLE WILDFIRE CONDITIONS MAY DEVELOP BEHIND THE DRYLINE
THURSDAY AFTERNOON ACROSS SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF
WESTERN NORTH TEXAS. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE
AREAS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30/23

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 3:26 AM CDTDense Fog AdvisoryOUNBeckham, Blaine, Caddo, Canadian, Carter, Cleveland and 27 more9 hr
Apr 3, 2:15 PM CDTSevere Thunderstorm WarningOUNCotton45 min
Apr 3, 2:39 PM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens51 min
Apr 3, 3:18 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Stephens27 min
Apr 3, 3:20 PM CDTSevere Thunderstorm WarningOUNHughes25 min
Apr 3, 4:09 PM CDTSevere Thunderstorm WarningOUNJefferson51 min
Apr 3, 4:37 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love38 min
Apr 3, 5:10 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Johnston, Love, Marshall50 min
Apr 3, 5:50 PM CDTSevere Thunderstorm WarningOUNCleveland, Grady, McClain25 min
Apr 3, 5:59 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Carter, Coal, Johnston, Marshall46 min
Apr 3, 6:14 PM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie31 min
Apr 3, 6:30 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal45 min
Apr 3, 6:48 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan42 min
Apr 3, 2:58 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor, Wichita47 min
Apr 3, 3:32 PM CDTSevere Thunderstorm WarningOUNArcher, Clay, Wichita43 min
Apr 3, 3:40 PM CDTSevere Thunderstorm WarningOUNArcher50 min

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.